Alert archive / Wyoming / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 9, NWS Riverton, WY

June 13, 1998Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 13, 1998, 6:40 PM MDT for Fremont County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1998, 6:40 PM MDT (00:40 UTC)
Expired
Jun 13, 1998, 7:10 PM MDT
In force
30 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Fremont County, WY

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

016 
WUUS01 KRIW 140041 RRA
SVRRIW
WYC013-140110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
640 PM MDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHEASTERN FREMONT COUNTY IN WEST CENTRAL WYOMING

* UNTIL 710 PM MDT

* AT 637 PM MDT...SPOTTERS INDICATED A SEVERE THUNDERSTORM OVER THE
  SOUTHEAST CORNER OF RIVERTON... MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 135 SOUTHEAST OF RIVERTON BY 700 PM

THIS STORM HAS A HISTORY OF 1 INCH HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

WCJIN-WYNW

BUSH

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:56 PM MDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 13, 1:56 PM MDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
156 PM MDT SAT JUN 13 1998

LIMITED TIME AND DATA AVAILABLE FOR FORECAST DISCUSSION THIS AFTERNOON
WITH BORDERLINE SEVERE THUNDERSTORMS IN BIG HORN BASIN AND NO GRIB
DATA AVAILABLE. MAIN SURFACE LOW THAT BROUGHT INITIAL ROUND OF
THUNDERSTORMS THIS MORNING MOVED ACROSS NRN CO AND LOCATED IN NE CO AT
18Z. CONVERGENCE ALONG WEAK SECONDARY SURFACE TROUGH MOVING THROUGH
BIG HORN BASIN APPEARS TO BE FIRING CURRENT THUNDERSTORMS...ALONG WITH
HELP FROM APPROACHING SHORTWAVE SEEN ON WV IMAGERY MOVING INTO WESTERN
MT. THIS WILL BE MAIN FORECAST PROBLEM FOR TONIGHT...REQUIRING LIKELY
POPS FOR NORTHERN HALF OF CWFA. DEEPENING LOW MOVING INTO NEBRASKA
PANHANDLE WILL TIGHTEN PRESSURE GRADIENT ACROSS CWFA AND BRING WINDY
CONDITIONS TO MOST AREAS BY SUNDAY MORNING. SUNDAY SHOULD BE WINDY AND
COOL WITH MORNING SHOWERS IN NORTH AND MAINLY AFTERNOON CONVECTION
OVER REST OF FORECAST AREA. COOLER FAN HIGHS LOOK OK...WITH MOST LOWER
ELEVATIONS NO WARMER THAN UPPER 50S TO MID 60S.

SHEETS

In the hours before

Special weather statement, Jun 13, 4:17 PM MDT, 2 hours 23 minutes before
WYZ001-006-007-132315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
417 PM MDT SAT JUN 13 1998

...STRONG THUNDERSTORMS WERE MOVING INTO TETON COUNTY...

AT 415 PM RADAR SHOWED A LINE OF STRONG THUNDERSTORMS MOVING EAST AT 15
MPH INTO WESTERN TETON COUNTY. THESE STORMS EXTENDED FROM WEST OF MOOSE
TO WEST OF MORAN JUNCTION...AND WILL AFFECT MOST OF TETON NATIONAL PARK.

THESE STORMS HAVE A HISTORY OF SEVERE WEATHER AS THEY MOVED THROUGH
EASTERN IDAHO. CAMPERS AND OTHERS IN THE PARK SHOULD BE PREPARED FOR
STRONG WINDS...HEAVY RAIN AND HAIL. DEADLY CLOUD TO GROUND LIGHTNING
WILL ALSO ACCOMPANY THESE STORMS. THE STORMS WILL MOVE THROUGH THE PARK
BETWEEN 415 PM AND 5 PM THIS AFTERNOON.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  ROADS AND LOW LYING AREAS
MAY FLOOD QUICKLY.

BUSH

WCJIN-WYNW
Special weather statement, Jun 13, 4:52 PM MDT, 1 hour 48 minutes before
WYZ008-009-011>014-140050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
452 PM MDT SAT JUN 13 1998

...THUNDERSTORMS WILL MOVE INTO NORTHERN FREMONT COUNTY...

AT 450 PM RADAR SHOWED A LINE OF THUNDERSTORMS MOVING SOUTHEAST AROUND
20 MPH INTO THE NORTHERN WIND RIVER BASIN. THESE STORMS PRODUCED STRONG
WINDS...HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING AS THEY MOVED
THROUGH THE BIG HORN BASIN.

THE STORMS WILL MOVE INTO THE BOYSEN RECREATION AREA BY 530 PM. CAMPERS
AND BOATERS SHOULD BE ALERT FOR THESE STORMS. BOATERS ARE URGED TO GET
OUT OF AREAS OF OPEN WATER BEFORE THE STORMS ARRIVE.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

WCJIN-WYNW

BUSH
Special weather statement, Jun 13, 6:08 PM MDT, 32 minutes before
WYZ001-006-007-140105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
608 PM MDT SAT JUN 13 1998

AT 605 PM RADAR SHOWED STRONG THUNDERSTORMS MOVING INTO THE SOUTHWEST
QUARTER OF YELLOWSTONE PARK. THE STORMS WERE ALONG THE IDAHO/WYOMING
LINE AND WILL BE NEAR OLD FAITHFUL BETWEEN 630 PM AND 700 PM. THE STORM
WILL ALSO AFFECT THE HIGHWAY BETWEEN OLD FAITHFUL AND THE SOUTH
ENTRANCE OF YELLOWSTONE PARK.

STRONG WINDS...HEAVY RAIN AND HAIL ARE LIKELY WITH THIS STORM. THE
STORM ALSO HAS A HISTORY OF FREQUENT LIGHTNING.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
DONT GET CAUGHT IN THE OPEN...REMEMBER...LIGHTNING IS A KILLER.

WCJIN-WYNW

BUSH
Special weather statement, Jun 13, 6:08 PM MDT, 32 minutes before
WYZ001-006-007-140105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
608 PM MDT SAT JUN 13 1998

AT 605 PM RADAR SHOWED STRONG THUNDERSTORMS MOVING INTO THE SOUTHWEST
QUARTER OF YELLOWSTONE PARK. THE STORMS WERE ALONG THE IDAHO/WYOMING
LINE AND WILL BE NEAR OLD FAITHFUL BETWEEN 630 PM AND 700 PM. THE STORM
WILL ALSO AFFECT THE HIGHWAY BETWEEN OLD FAITHFUL AND THE SOUTH
ENTRANCE OF YELLOWSTONE PARK.

STRONG WINDS...HEAVY RAIN AND HAIL ARE LIKELY WITH THIS STORM. THE
STORM ALSO HAS A HISTORY OF FREQUENT LIGHTNING.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
DONT GET CAUGHT IN THE OPEN...REMEMBER...LIGHTNING IS A KILLER.

WCJIN-WYNW

BUSH
Special weather statement, Jun 13, 6:26 PM MDT, 14 minutes before
WYZ008-009-011>013-140155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
626 PM MDT SAT JUN 13 1998

AT 625 PM RADAR SHOWED ANOTHER ROUND OF THUNDERSTORMS MOVING SOUTHEAST
AROUND 25 MPH THROUGH THE SOUTHERN BIG HORN BASIN. THE STRONGEST STORM
WAS 10 NORTHWEST OF THERMOPOLIS.

OTHER STORMS WERE LOCATED NEAR RIVERTON...ALSO MOVING SOUTHEAST AROUND
25 MPH. HAIL TO 1/2 INCH IN DIAMETER WAS REPORTED WITH THESE STORMS.

THESE STORMS WzILL CONTAIN HAIL...GUSTY WINDS...DEADLY LIGHTNING AND
BRIEF HEAVY DOWNPOURS OF RAIN.

WCJIN-WYNW

BUSH
Special weather statement, Jun 13, 6:26 PM MDT, 14 minutes before
WYZ008-009-011>013-140155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
626 PM MDT SAT JUN 13 1998

AT 625 PM RADAR SHOWED ANOTHER ROUND OF THUNDERSTORMS MOVING SOUTHEAST
AROUND 25 MPH THROUGH THE SOUTHERN BIG HORN BASIN. THE STRONGEST STORM
WAS 10 NORTHWEST OF THERMOPOLIS.

OTHER STORMS WERE LOCATED NEAR RIVERTON...ALSO MOVING SOUTHEAST AROUND
25 MPH. HAIL TO 1/2 INCH IN DIAMETER WAS REPORTED WITH THESE STORMS.

THESE STORMS WzILL CONTAIN HAIL...GUSTY WINDS...DEADLY LIGHTNING AND
BRIEF HEAVY DOWNPOURS OF RAIN.

WCJIN-WYNW

BUSH

Nearby

Severe Thunderstorm Warnings in Wyoming, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.